Kansas, 2004Flash Flooding in Kansas, July 2, 2004
July 2, 2004 · NWS TOP · 3 events in 3 counties and zones
3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- $15,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 2, 2:55 AM CST, 8 hours 31 minutes earlier.
Area forecast discussion, Jul 2, 2:55 AM CST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
355 AM CDT FRI JUL 2 2004
.DISCUSSION...
MAIN CONCERNS ARE RAIN CHANCES AND RAINFALL AMOUNTS TODAY THROUGH
EARLY FRIDAY NIGHT...THEN RAIN CHANCES AGAIN LATE SUNDAY THROUGH
TUESDAY.
WSR-88D MOSAIC SHOWS THE UPPER LOW SPINNING WEST OF SALINA...KS. THE
UPPER LOW WILL SLOWLY TRACK EAST ACROSS THE FA TODAY. I WILL GO WITH
PERIODS OF SHOWERS AND THUNDERSTORMS...SOME PRODUCING HEAVY
RAINFALL. THE HEAVY RAINFALL BANDS WILL BE ISOLATED SO I WILL NOT GO
WITH AN FFA SINCE IT WILL BE TOO DIFFICULT TO PIN DOWN ONE AREA THAT
WILL RECIVE HEAVY RAINFALL. MY BEST GUESS IS THAT THE HEAVIER
RAINFALL TODAY WILL REMAIN ALONG AND NORTH OF I-70 NEAR THE
DEFORMATION ZONE IN THE NORTHEAST QUADRANT OF THE UPPER LOW. THE
SHOWERS AND THUNDERSTORM SHOULD DECREASE IN COVERAGE ACROSS THE
WESTERN COUNTIES THIS AFTERNOON AS THE UPPER LEVEL LOW MOVES EAST
ACROSS THE CENTRAL AND EASTERN COUNTIES OF THE FA. THE MODELS SHOW
THE UPPER LOW MOVING EAST INTO MO TONIGHT. THIS SHOULD BRING AN END
TO THE THE RAINFALL FROM WEST TO EAST ACROSS THE FA TONIGHT.
TEMPERATURES TODAY WILL STRUGGLE INTO THE UPPER 70S TO LOWER 80S
WITH CLOUD COVER AND OCCASIONAL SHOWERS AND THUNDERSTORMS.
ON SATURDAY A 5H SHORTWAVE RIDGE WILL MOVE INTO THE SOUTHERN
PLAINS. TEMPERATURES SATURDAY WILL WARM INTO THE UPPER 80S TO LOWER
90S. UPSLOPE FLOW ALONG THE HIGHER TERRAIN OF NORTHEAST CO AND THE
NE PNHDL WILL CAUSE A COMPLEX OF THUNDERSTORMS TO DEVELOP SATURDAY
EVENING. THIS COMPLEX OF STORMS SHOULD MOVE SOUTH-SOUTHEAST AND
REMAIN WEST OF THE CWA...BUT JUST IN CASE IT PUSHES FARTHER EAST I
WILL INCLUDE A SLIGHT CHANCE OF POPS FOR THE WESTERN AND NORTHERN
COUNTIES SATURDAY NIGHT AND ACROSS THE ENTIRE CWA SUNDAY MORNING. A
5H TROUGH WILL MOVE ON SHORE ACROSS THE PACIFIC NORTHWEST LATE
SATURDAY AND MOVE EAST ACROSS NORTHERN CENTRAL PLAINS LATE SUNDAY.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
ENTIRE CWA SUNDAY AFTERNOON WITH A BETTER CHANCE OF STORMS SUNDAY
NIGHT AS STORMS ALONG A SURFACE TROUGH OVER WESTERN KANSAS EVOLVE
INTO A COMPLEX OF THUNDERSTORMS. IM NOT TOO SURE ABOUT THE
MESOSCALE EVOLUTION OF SUCH A COMPLEX OF STORMS BUT I WILL KEEP A 30
POP IN FOR SUNDAY NIGHT.
IN THE EXTENDED THERE ARE SOME SLIGHT MODEL DIFFERENCES BETWEEN THE
ECMWF AND GFS. THE ECMWF IS A BIT MORE PROGRESSIVE AND AMPLIFIES THE
EASTERN PLAINS/MIDWEST TROUGH ON MONDAY WHILE THE GFS MODEL SHOWS
THE TROUGH AMPLIFYING OVER THE EASTERN PLAINS/MIDWEST MONDAY NIGHT
INTO TUESDAY. THE AMPLIFICATION OF THE 5H TROUGH WILL CAUSE A
COLD FRONT TO MOVE SOUTH ACROSS THE FA EITHER MONDAY OR TUESDAY. THE
BEST CHANCE OF RAIN WILL BE AHEAD OF THE FRONT. ATTM IM NOT SURE OF
THE TIMING OF FROPA...SO I WILL JUST CARRY SLIGHT POPS INTO TUESDAY
MORNING ACROSS THE FA. TEMPERATURES ON MONDAY SHOULD CONTINUE TO BE
SEASONAL WITH HIGHS IN THE UPPER 80S TO LOWER 90S. WE WILL SEE A
SLIGHT COOL DOWN ON TUESDAY AND WEDNESDAY WITH HIGHS IN THE MID TO
UPPER 80S. THURSDAY WE WILL SEE A WARM UP AS AN INTENSE 5H
TROUGH MOVES ON SHORE ACROSS THE PACIFIC NORTHWEST AND CAUSES AN
UPSTREAM 5H RIDGE TO AMPLIFY ACROSS THE CENTRAL CONUS. HIGH
TEMPERATURES ON THURSDAY MAY WARM INTO THE LOWER TO MID 90S.
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 2, 3:33 AM CST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
433 AM CDT FRI JUL 2 2004
KSZ008>012-020>024-026-034>040-054>056-058-059-031000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
433 AM CDT FRI JUL 2 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
OCCASIONAL SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY.
LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING OF WATER ON ROADS AND LOW
LYING AREAS. SOME LOCALIZED FLOODING IS POSSIBLE.
TONIGHT THE SHOWERS AND THUNDERSTORMS SHOULD END FROM WEST TO EAST
ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH AND ANY
OBSERVED FLOODING.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Flash Flood, Douglas
- When
- July 2, 11:26 AM CST to 2:15 PM CST
- Where
- Douglas County, Lawrence
- Property damage
- $75,000
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Heavy rains produced flash flooding in northern Douglas county. In Lawrence motorists were stranded due to fast rising water and rescue efforts were required. Northwest of Lawrence at Lake View water was reported one and one half feet over a roadway. At the east edge of Eudora water was reported running over a county road. Occupants of a building near Lawrence were stranded due to high water and had to be rescued.
Flash Flood, Jefferson
- When
- July 2, 11:38 AM CST to 3:00 PM CST
- Where
- Jefferson County, Perry
- Property damage
- $40,000
- Crop damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
Heavy rains produced flash flooding in southern Jefferson county. At Perry water was running over the street curbs. Many roads near Perry were covered by water. Near Williamstown the junction of highways 24 and 59 was barracaded due to rising water.
Flash Flood, Pottawatomie
- When
- July 2, 3:36 PM CST to 4:00 PM CST
- Where
- Pottawatomie County, Wamego
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
Heavy rains resulted in water running in the streets in Wamego.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, July 2 to 3, 2004$1.1 million · 61 kt wind · 20 events
- Flash Flooding and Hail in Arkansas, July 2 to 3, 2004$1.5 million · 61 kt wind · 10 events
- Hail and Damaging Winds in Massachusetts, July 2, 20042 injured · $105,000 · 2 in hail · 22 events
- Flash Flood in Kentucky, July 2, 2004$110,000 · 1 event
- Lightning Strike in Maine, July 2, 2004$100,000 · 1 event
- Damaging Wind in Missouri, July 2, 2004$100,000 · 60 kt wind · 1 event
- Flash Flooding and Hail in Mississippi, July 2, 2004$45,000 · 60 kt wind · 12 events
- Damaging Wind and Lightning Strikes in Florida, July 2, 20042 injured · $30,000 · 50 kt wind · 3 events
- Lightning Strike in Nebraska, July 2, 2004$50,000 · 1 event
- Hail and Damaging Winds in Kansas, July 2, 20041.75 in hail · 23 events
- Hail and Damaging Winds in Oklahoma, July 2 to 3, 2004$100 · 2.5 in hail · 17 events
- Flash Flood in North Dakota, July 2 to 3, 2004$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406225, 5406226, 5406227.